Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 19, 2020, 7:39 PM CDT for Hockley County, Lubbock County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 7:39 PM CDT (00:39 UTC)
- Expired
- May 19, 2020, 8:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hockley County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:21 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 19, 6:21 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 621 PM CDT Tue May 19 2020 .AVIATION... Potential for isolated TS continuing in the very near term after which concern shifts to MVFR ceilings late tonight and past sunrise Wednesday. Consensus, although not unanimity, amongst the models in stratus developing in moist, easterly low level flow. Will continue with a period in each of the TAFs. && .PREV DISCUSSION... /issued 242 PM CDT Tue May 19 2020/ SHORT TERM... The rest of today...Isolated showers and thunderstorms are beginning to develop across eastern NM and the Southern Plains in the dry air as they meet convective temps. The set up for these storms to produce any quality precipitation or severe weather continues to look dismal. Soundings depict a very dry subcloud layer with a dramatic inverted V signature and large DCAPE values. A surface low to our west, an upper level shortwave and a stationary front draped across the edge of the Caprock will all aid with further forcing and convective temps will continue to be easily met. However, minimal instability, the lack of deep layer moisture, very weak shear values and the presence of some capping remain large limiting factors. Nonetheless, it is still mid-May and any storms that do tap the limited moisture and develop into a full fledged storm could be accompanied by small hail and strong dry downburst winds. If this should happen the storm will be short lived and won't progress eastward too far or too fast. Overall the thinking is that cumulus clouds will develop but result in virga showers with strong dry downburst winds. Tonight...easterly surface flow will help moisture flow westward across the CWA with the development of a stratus deck. Late night/early morning progged soundings showing an onion sounding look which is indicative of heat bursts occurring. Have left very low end PoPs in the forecast across much of the area as virga could occur through the late night hours. Otherwise overnight will be mild. Tomorrow...The unseasonably deep upper trough to our west will begin to move eastward. As this occurs an associated shortwave will rotate through eastern NM and the UL ridge over the CWA will break down. At the surface dynamics and accompanying downslope winds will aid in the development of a deep lee surface low as a weak front stalls across the NM/TX border. The overall environment will be similar to today with a few improvements that may lead to dryline convection. Dewpoints east of the dryline will increase into the 60F-65F range while 850mb temps will be slightly cooler than today, that along with better MUCAPEs and slightly stronger SFC-6KM shear values. Although bases will remain high (700mb) they will not be near as high as today and given better instability accompanied by diurnal heating storms will likely fire along the dryline and head east into the CWA. Storms will take on a linear mode as they propagate eastward. The main hazards with this line will be strong outflow winds and severe hail. It should be noted that the NAM shows nearly no convection tomorrow and keeps much of the CWA covered in stratus. While this model is the outlier at this time and seem less likely it is still a possibility. LONG TERM... Fairly typical occasionally unsettled weather will be the rule through this mid- to late-May stretch. This will include several chances for thunderstorms, some which could be severe. The upper trough/low currently in place over the Great Basin is progged to lift north-northeastward into the Canadian Rockies by Thursday, though it will be quickly replaced by the next trough iteration. This will keep some form of southwesterly flow aloft in place over West Texas through the weekend. This flow, combined with a dryline in the region, will provide occasional thunderstorm chances, favoring the afternoon and evening hours. Although the flow will be on the weaker side...by May standards...the magnitude of the instability along and east of the dryline will support a strong/severe risk. Looking into the details, isolated to scattered convection that develops along the residual front/surface trough/dryline near TX/NM line tomorrow afternoon could persist into the evening as it propagates eastward. The storms won't be as high based as today, though they will still be high-based. Steep mid-level lapse rates could support a wind and hail threat, as noted in the latest SPC Day 2 Outlook. Increased southwest flow aloft will give the dryline an eastward push on Thursday, shifting any late-day storm risk off the Caprock. Friday and Saturday will bring more of the same with the best storm chances potentially residing in the Rolling Plains or even east of the CWA entirely. Thunderstorm chances will expand to include much/all of the FA late weekend into early next week as a cold front dips into the region in response to the western trough progressing eastward into the High Plains. A portion of this trough may cut off into an upper low that could linger in the region well into next week, providing cooler temperatures and periodic rain/storm chances. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, May 19, 10:49 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1049 AM CDT Tue May 19 2020 TXZ021>044-201600- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1049 AM CDT Tue May 19 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. There is a conditional threat for strong downburst winds around any storms that form this afternoon and evenings across the far northwestern South Plains and the far western southern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for isolated thunderstorms will gradually increase towards Wednesday evening and into the weekend. A few storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 6:54 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Lubbock TX 654 PM CDT Tue May 19 2020 TXZ022-200030- Castro TX- 654 PM CDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASTRO COUNTY UNTIL 730 PM CDT... At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Dimmitt, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dimmitt and Easter. LAT...LON 3439 10232 3446 10252 3472 10244 3461 10214 TIME...MOT...LOC 2354Z 203DEG 11KT 3450 10239 07
Special weather statement, May 19, 7:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lubbock TX
729 PM CDT Tue May 19 2020
TXZ034-035-200100-
Hockley TX-Lubbock TX-
729 PM CDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...NORTHWESTERN CROSBY...
EAST CENTRAL HOCKLEY AND SOUTHERN HALE COUNTIES UNTIL 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reese Center to 3 miles south of Lubbock.
Movement was northeast at 25 mph.
Nickel size hail, winds in excess of 40 mph, and heavy rainfall will
be possible with these storms.
Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Idalou, Texas Tech
University, Lubbock International Airport, Downtown Lubbock, Lubbock
South Plains Mall, Reese Center, New Deal and Lubbock Science
Spectrum.
LAT...LON 3352 10215 3382 10205 3383 10181 3378 10156
3370 10156 3345 10180
TIME...MOT...LOC 0029Z 207DEG 21KT 3356 10204 3352 10186
07The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 32 min |
| May 19, 7:29 PM CDT | Special Weather Statement | LUB | Lubbock | 31 min |
| May 19, 7:36 PM CDT | Areal Flood Advisory | LUB | Castro | 114 min |
| May 19, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 31 min |
| May 19, 8:00 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 45 min |
| May 19, 8:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 26 min |
| May 19, 8:35 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 40 min |
| May 19, 8:37 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 38 min |
| May 19, 8:43 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 32 min |
| May 19, 9:41 PM CDT | Special Weather Statement | LUB | Crosby | 34 min |
| May 19, 9:43 PM CDT | Special Weather Statement | LUB | Briscoe, Swisher | 32 min |
| May 19, 11:18 PM CDT | Special Weather Statement | LUB | Hall | 42 min |
| May 19, 11:51 PM CDT | Special Weather Statement | LUB | Childress, Hall | 24 min |
| May 20, 12:18 AM CDT | Severe Thunderstorm Warning | LUB | Childress | 42 min |
| May 20, 4:02 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 58 min |
| May 20, 4:06 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 54 min |
| May 20, 4:25 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 65 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 65 min |
| May 20, 5:24 PM CDT | Areal Flood Advisory | LUB | Garza | 51 min |
| May 20, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 56 min |
| May 20, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 66 min |
| May 20, 6:19 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Hockley, Lubbock, Lynn | 56 min |
| May 20, 6:22 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 18 min |
| May 20, 6:34 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 45 min |
| May 20, 6:53 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Hockley, Lamb, Lubbock | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.